Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 8, NWS Great Falls, MT

January 31, 20257 counties in Montana

NWS Great Falls, MT issued this high wind warning at Jan 31, 2025, 1:11 AM MST for 7 counties in Montana. It took effect at Jan 31, 2025, 12:00 PM MST. It was in force for 28 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 31, 2025, 1:11 AM MST (08:11 UTC)
In effect from
Jan 31, 2025, 12:00 PM MST
Expired
Feb 1, 2025, 4:27 PM MST
In force
28 hr
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Madison County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 5 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 12:30 PM MSTHIGH SUST WINDS 404 Nne Mcallister, MTAverage sustained wind speed of 40 mph from 1130 to 1230 local time.
Jan 31, 3:00 PM MSTNON-TSTM WND GST 606 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.
Jan 31, 7:45 PM MSTNON-TSTM WND GST 571 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Jan 31, 8:25 PM MSTHIGH SUST WINDS 509 Ese East Glacier Park, MTAverage high sustained wind speed of 50 mph from 1925 to 2025 local time.
Jan 31, 11:52 PM MSTNON-TSTM WND GST 567 Ese Hilger, MTMesonet station JPKM8 Judith Peak RAWS.
Feb 1, 12:44 AM MSTNON-TSTM WND GST 525 Wsw Geyser, MT
Feb 1, 2:45 AM MSTNON-TSTM WND GST 612 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Feb 1, 6:00 AM MSTNON-TSTM WND GST 5316 Wsw Cut Bank, MT
Feb 1, 11:52 AM MSTNON-TSTM WND GST 577 Ese Hilger, MTMesonet station JPKM8 Judith Peak RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2025-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2025-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3016 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS75 KTFX 310811
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
111 AM MST Fri Jan 31 2025

MTZ325-312300-
/O.UPG.KTFX.HW.A.0006.250131T1900Z-250202T0100Z/
/O.NEW.KTFX.HW.W.0008.250131T1900Z-250202T0100Z/
Madison River Valley-
Including the following locations: Ennis, Jeffers, Cameron,
Norris, and McAllister
111 AM MST Fri Jan 31 2025

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST 
SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Madison River Valley.

* WHEN...From noon today to 6 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ302-312300-
/O.UPG.KTFX.HW.A.0006.250201T0600Z-250202T0300Z/
/O.NEW.KTFX.HW.W.0008.250201T0600Z-250202T0300Z/
Northern High Plains-
Including the following locations: Heart Butte, Browning, and
Dupuyer
111 AM MST Fri Jan 31 2025

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM MST 
SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 75 mph expected.

* WHERE...Northern High Plains.

* WHEN...From 11 PM this evening to 8 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ303-312-313-312300-
/O.UPG.KTFX.HW.A.0006.250201T0600Z-250202T0300Z/
/O.NEW.KTFX.HW.W.0008.250201T0600Z-250202T0300Z/
Eastern Glacier, Western Toole, and Central Pondera-Cascade
County below 5000ft-Judith Basin County and Judith Gap-
Including the following locations: Moccasin, Stanford, Benchland,
Cut Bank, Raynesford, Great Falls, Ethridge, Geyser, Hobson,
Santa Rita, and Windham
111 AM MST Fri Jan 31 2025

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM MST 
SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, Cascade County below 5000ft, and Judith Basin County and 
  Judith Gap.

* WHEN...From 11 PM this evening to 8 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Hoenisch
5 follow-up statements
930 
WWUS75 KTFX 312020
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
120 PM MST Fri Jan 31 2025

MTZ325-011200-
/O.CON.KTFX.HW.W.0008.000000T0000Z-250202T0100Z/
Madison River Valley-
Including the following locations: Norris, McAllister, Ennis,
Jeffers, and Cameron
120 PM MST Fri Jan 31 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Madison River Valley.

* WHEN...Until 6 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ302-011200-
/O.CON.KTFX.HW.W.0008.250201T0600Z-250202T0300Z/
Northern High Plains-
Including the following locations: Heart Butte, Dupuyer, and
Browning
120 PM MST Fri Jan 31 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 
PM MST SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 75 mph expected.

* WHERE...Northern High Plains.

* WHEN...From 11 PM this evening to 8 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ303-312-313-011200-
/O.CON.KTFX.HW.W.0008.250201T0600Z-250202T0300Z/
Eastern Glacier, Western Toole, and Central Pondera-Cascade
County below 5000ft-Judith Basin County and Judith Gap-
Including the following locations: Raynesford, Great Falls,
Geyser, Windham, Hobson, Santa Rita, Stanford, Ethridge, Cut
Bank, Moccasin, and Benchland
120 PM MST Fri Jan 31 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 
PM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, Cascade County below 5000ft, and Judith Basin County and 
  Judith Gap.

* WHEN...From 11 PM this evening to 8 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

RG
519 
WWUS75 KTFX 010240
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
740 PM MST Fri Jan 31 2025

MTZ302-011800-
/O.EXT.KTFX.HW.W.0008.250201T0240Z-250202T0300Z/
Northern High Plains-
Including the following locations: Heart Butte, Browning, and
Dupuyer
740 PM MST Fri Jan 31 2025

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST SATURDAY...

* WHAT...Southwest winds 35 to 55 mph, with gusts up to 75 mph.

* WHERE...Northern High Plains.

* WHEN...Until 8 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ325-011800-
/O.CON.KTFX.HW.W.0008.000000T0000Z-250202T0100Z/
Madison River Valley-
Including the following locations: Cameron, Ennis, McAllister,
Norris, and Jeffers
740 PM MST Fri Jan 31 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST SATURDAY...

* WHAT...South winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Madison River Valley.

* WHEN...Until 6 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-312-313-011800-
/O.CON.KTFX.HW.W.0008.250201T0600Z-250202T0300Z/
Eastern Glacier, Western Toole, and Central Pondera-Cascade
County below 5000ft-Judith Basin County and Judith Gap-
Including the following locations: Geyser, Moccasin, Santa Rita,
Raynesford, Stanford, Great Falls, Ethridge, Hobson, Windham,
Benchland, and Cut Bank
740 PM MST Fri Jan 31 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 
PM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, Cascade County below 5000ft, and Judith Basin County and 
  Judith Gap.

* WHEN...From 11 PM this evening to 8 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.


&&

$$

Moldan
320 
WWUS75 KTFX 010815
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
115 AM MST Sat Feb 1 2025

MTZ302-020100-
/O.CON.KTFX.HW.W.0008.000000T0000Z-250202T0300Z/
Northern High Plains-
Including the following locations: Heart Butte, Browning, and
Dupuyer
115 AM MST Sat Feb 1 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 35 to 55 mph, with gusts up to 75 mph.

* WHERE...Northern High Plains.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-312-313-020100-
/O.CON.KTFX.HW.W.0008.000000T0000Z-250202T0300Z/
Eastern Glacier, Western Toole, and Central Pondera-Cascade
County below 5000ft-Judith Basin County and Judith Gap-
Including the following locations: Hobson, Raynesford, Windham,
Stanford, Cut Bank, Great Falls, Benchland, Geyser, Moccasin,
Ethridge, and Santa Rita
115 AM MST Sat Feb 1 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, Cascade County below 5000ft, and Judith Basin County and 
  Judith Gap.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.


&&

$$

MTZ325-020100-
/O.CON.KTFX.HW.W.0008.000000T0000Z-250202T0100Z/
Madison River Valley-
Including the following locations: Jeffers, Cameron, McAllister,
Ennis, and Norris
115 AM MST Sat Feb 1 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...South winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Madison River Valley.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

AM
201 
WWUS75 KTFX 012138
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
238 PM MST Sat Feb 1 2025

MTZ302-303-012245-
/O.CAN.KTFX.HW.W.0008.000000T0000Z-250202T0300Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Cut Bank, Browning, Ethridge,
Heart Butte, Santa Rita, and Dupuyer
238 PM MST Sat Feb 1 2025

...HIGH WIND WARNING IS CANCELLED...

The Arctic front has moved through the Browning and Cut Bank Areas 
early this afternoon bringing an end to the threat for High Winds; 
however, gusty north winds will persist through the afternoon hours.

$$

MTZ312-313-020300-
/O.CON.KTFX.HW.W.0008.000000T0000Z-250202T0300Z/
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Including the following locations: Benchland, Raynesford,
Windham, Great Falls, Hobson, Moccasin, Stanford, and Geyser
238 PM MST Sat Feb 1 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Cascade County below 5000ft and Judith Basin County and 
  Judith Gap.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ325-020100-
/O.CON.KTFX.HW.W.0008.000000T0000Z-250202T0100Z/
Madison River Valley-
Including the following locations: Ennis, Jeffers, McAllister,
Cameron, and Norris
238 PM MST Sat Feb 1 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Madison River Valley.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
747 
WWUS75 KTFX 012327
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
427 PM MST Sat Feb 1 2025

MTZ312-313-020030-
/O.CAN.KTFX.HW.W.0008.000000T0000Z-250202T0300Z/
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Including the following locations: Benchland, Raynesford,
Windham, Great Falls, Hobson, Moccasin, Stanford, and Geyser
427 PM MST Sat Feb 1 2025

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

MTZ325-020030-
/O.CAN.KTFX.HW.W.0008.000000T0000Z-250202T0100Z/
Madison River Valley-
Including the following locations: Ennis, Jeffers, McAllister,
Cameron, and Norris
427 PM MST Sat Feb 1 2025

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

Moldan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 30, 9:48 PM MST, 3 hours 23 minutes earlier. Its key messages:

  • Strong winds are possible across portions of Southwest through North Central Montana from Friday through Saturday.
  • An Arctic front will surge south Saturday afternoon and evening, bringing much colder temperatures to the plains of Central and North Central Montana through next week.
  • A prolonged period of accumulating snow, beginning as early as Friday along the Continental Divide, is expected in wake of the Arctic front and through the upcoming work week.
Area forecast discussion, Jan 30, 9:48 PM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
948 PM MST Thu Jan 30 2025

Aviation Section Updated.

.KEY MESSAGES...

 - Strong winds are possible across portions of Southwest through
   North Central Montana from Friday through Saturday.

 - An Arctic front will surge south Saturday afternoon and
   evening, bringing much colder temperatures to the plains of
   Central and North Central Montana through next week.

 - A prolonged period of accumulating snow, beginning as early as
   Friday along the Continental Divide, is expected in wake of the
   Arctic front and through the upcoming work week.

&&

.UPDATE...
/Issued 936 PM MST Thu Jan 30 2025/

Not a whole lot has changed with the forecast and messaging of
the incoming impacts from the system this weekend. Breezy winds
tonight across the North-Central MT plains will keep overnight
temperatures slightly warmer than guidance. Snow arrives along the
Continental Divide in the morning. Strong winds also increase
along the Rocky Mountain Front and the Madison River Valley late
morning/early afternoon. These strong winds combined with the
falling snow will cause significant visibility reductions. -Wilson

&&

.DISCUSSION...
/Issued 936 PM MST Thu Jan 30 2025/

 - Meteorological Overview:

After at least a week of dry conditions and above normal
temperatures, a cold and moist westerly flow aloft is expected to
send a series of shortwaves through the Northern Rockies while an
Arctic boundary surges southward and plunges temperatures down to
near and below zero. Snow begins along the Rocky Mountain Front
(RMF) as early as Friday January 31st and continues periodically
into the following week, with the most impactful winds and heaviest
burst of snow for the RMF expected Saturday morning and early
afternoon.  The remainder of the forecast area may see periods of
locally intense snow showers and gusty winds with the passage of a
Pacific front Saturday afternoon before the Arctic boundary surges
southward Saturday night into Sunday.

The Arctic boundary will become stationary or even retreat to the
north some on Sunday, potentially setting up somewhere along or just
to the north of the I90 corridor.  Local knowledge suggests that a
more concentrated area of snow will set up along the boundary Sunday
into Monday, while other areas see periods of lighter end snows.

A stronger shortwave approaches later Monday into Tuesday and
initially brings warm air advection aloft for widespread overrunning
snow, mostly for plains locations.  The final round of snow comes
with the passage of the main shortwave Tuesday night into Wednesday
and may be heavy at times. - Greely

 - Forecast Confidence & Scenarios:

High Winds from Friday through Saturday :

Madison River Valley - The pressure gradient orientated
perpendicular to the north-south valleys of Southwest Montana will
begin to strengthen this evening as surface high pressure over
Eastern Idaho builds and an area of weak low pressure remains in
place over the plains of Central and North Central Montana. This
strengthening pressure gradient, with values of 0.05 to 0.10 mb/km,
will lead to increasing southerly surface winds within the
constricted Madison River Valley of Madison County starting tonight.
Winds will then become strong and gusty by Friday afternoon as the
low to mid-level southwesterly flow increases to between 35-45kts.
While the aforementioned pressure gradient will gradually relax into
the day on Saturday across Southwest Montana, persistent
southwesterly flow of 35-45kts just above the surface will help to
maintain strong and gusty winds through Saturday afternoon. Latest
NBM probabilities for wind gusts in excess of 48kts from Friday
afternoon through Saturday afternoon range from 50-80%, with the
probability for sustained wind speeds in excess of 34kts also ranging
from 50-80%. Given the surface setup and supportive wind
probabilities a High Wind Watch has been issued from noon Friday
through Saturday afternoon.

Lower Elevations of Cascade and Judith Basin County - Increasing
westerly flow ahead of a potent shortwave and associated Pacific
front on Saturday has the potential to produce high winds along
portions of the Montana Hwy 200/US Hwy 89 corridors from Great Falls
to Eddies Corner, along with in/near the city of Cascade. While NBM
probabilities for wind gusts across these areas generally range from
a 50-80% chance the probability for sustained wind speeds in excess
of 34kts are nearly the same if not 5-10% higher. Given the strong
support for high sustained speeds combined with the favorable timing
of the Pacific front (early to mid-afternoon on Saturday) a High
Wind Watch has been issued here from late Friday evening through
Saturday afternoon.

Rocky Mountain Front and adjacent high plains - BUFKIT soundings
marginally support the potential for mountain wave activity from
Friday night through Saturday morning; however, thermal profiles
near ridgetops are less than ideal. Of more concern, and similar to
portions of Central Montana will be the increasing cross barrier
from Saturday morning through the afternoon, which will coincide
with the passage of the Pacific front and shortwave aloft. Should
the strongest winds remain solely with the passage of the Pacific
front then this scenario would likely only result in a 3-6 hour
window of high winds vs the current High Wind Watch timeframe. NBM
probabilities for wind gusts in excess of 48kts for the Cut Bank
area on Saturday are 75%, with identical probabilities for sustained
speeds of 34kts or greater. For the Browning area and points south
along the US Hwy 89 corridor to the MT Hwy 44 Jct the probability
for wind gusts in excess of 64kts are 40-70% and for sustained
speeds of 44kts or greater is 30-60%. One reason for not upgrading
the High Wind Watch with this forecast package was concerns that the
Arctic front could influence/intrude on the aforementioned areas
prior to the Pacific front arriving, which would all but inhibit the
strong winds from mixing down.

Accumulating Snow :

A prolonged period of accumulating snow, with a duration of blowing
snow from Friday through Saturday along the Continental Divide
(especially from Marias Pass to near Browning), remains on track
across the Northern Rockies from the end of the work week through at
least the middle of the upcoming work week. With respect to the
orographic upslope/overrunning from along the Continental Divide
from Friday afternoon through Monday afternoon the latest NBM 25th
Percentile ranges from 8-14" with the NBM 75th percentile ranging
from 14-24". With EFI values ranging from 0.5 to 0.7 across the
Divide it is not out of the realm of possibilities for the NBM 75th
Percentile values to verify , which combined with strong and gusty
winds will produce accumulating impacts. Beyond Monday afternoon
ECMWF EFIs continue to hint at the potential for a climatologically
extreme event with respect to snowfall, especially when the mid-
level warm front and shortwave lift north over the Arctic airmass
from Monday night into Wednesday. - Moldan

&&

.AVIATION...
31/06Z TAF Period

KEKS: Winds will steadily increase at KEKS through the next 24
hours, with 50 kt winds likely by the end of the TAF period. Aside
from the winds, expect VFR conditions with just a 30% chance of a
snow shower causing MVFR conditions after 21z.

Elsewhere: VFR conditions will be the norm across North Central
and Southwestern Montana over the next 24 hours. Winds will be
gusty, especially at KGTF and KCTB during the daytime on Friday,
but otherwise expect no significant weather to impact flight
operations. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  36  43  38 /   0   0   0  10
CTB  50  30  40  32 /   0   0   0  10
HLN  28  17  41  27 /   0   0   0  50
BZN  29  12  37  21 /   0   0   0  20
WYS  33   0  28  21 /   0   0  40 100
DLN  40  16  36  23 /   0   0  10  30
HVR  44  31  37  30 /   0   0  10  30
LWT  40  29  41  32 /   0   0  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 8 AM Friday to 5 AM MST Sunday for
East Glacier Park Region-Southern Rocky Mountain Front.

High Wind Watch from Friday evening through Saturday evening for
Cascade County below 5000ft-Eastern Glacier, Western Toole, and
Central Pondera-Judith Basin County and Judith Gap-Northern High
Plains.

Winter Storm Watch from late Saturday night through Monday
afternoon for Big Belt, Bridger and Castle Mountains-East
Glacier Park Region-Elkhorn and Boulder Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-Little Belt
and Highwood Mountains-Northwest Beaverhead County-Snowy and
Judith Mountains-Southern Rocky Mountain Front-Upper Blackfoot
and MacDonald Pass.

Winter Weather Advisory from 5 PM Friday to 5 AM MST Sunday for
Gallatin and Madison County Mountains and Centennial Mountains.

High Wind Watch from Friday afternoon through Saturday afternoon
for Madison River Valley.

Winter Storm Warning from 8 PM Friday to 5 AM MST Sunday for
Northwest Beaverhead County.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.